announcement

Help someone with useful health advice.

Allergic Reaction to Antibiotics

Allergic Reaction to Antibiotics

Having an allergic reaction to antibiotics is becoming quite common, as the use of antibiotics to treat various infections has increased a lot. This article deals with antibiotic allergy and its treatment options.
Loveleena Rajeev
Last Updated: May 14, 2018
Antibiotics are used for preventing, curing, and managing infections caused by various bacteria. Consuming antibiotics for almost all health problems has become a normal way of handling infections and diseases. The word antibiotic is derived from two Greek words; anti and bios  meaning against and life respectively.
Antibiotic Allergy
Antibiotic drugs are derived wholly or partially from strains of bacteria or molds. When bacteria invades the body, causing disruptions to its functioning, and the immune system fails to fight it off, powerful antibiotics are prescribed to aid the immune system. These may kill bacteria or inhibit their growth. A note to bear in mind is that antibiotics can only reduce infection caused by bacteria, and not by viruses that cause cold and flu. When used appropriately, antibiotics can save life, but can cause complications if used indiscriminately. However, there are times when body produces unwanted reactions to antibiotics, even when used cautiously.
Symptoms
Allergic reactions to antibiotics largely depend upon the type and quantity of antibiotics taken. In most cases, symptoms of antibiotic allergy start within 24 hours. How long does an allergic reaction last is often the first question that comes to mind when one starts to develop allergies. It usually lasts for a couple of hours after taking immediate treatment. Following symptoms are observed in case of antibiotic allergy.
  • Painful rashes either in a simple form or as hives
  • Redness, swelling and itching
  • Mild fluid eruptions
  • Difficulty in breathing
  • Coughing and wheezing
  • Trouble in swallowing food
  • Nausea and vomiting
  • Anaphylactic shock is a very serious allergic reaction that needs immediate medical attention. It could prove to be fatal, if one is not stabilized and given appropriate medical care.
Allergic reactions to antibiotics in children are also similar to the ones mentioned above. They can develop bouts of diarrhea and abdominal discomfort as well. Amoxicillin and ampicillin are two common antibiotics prescribed to young children which can cause allergic reactions. Parents must restrain from giving children and infants antibiotics without prescription, and must inform the doctor in case an allergic reaction is observed. Other antibiotics that can cause an allergy include penicillin, tetracycline, chloramphenicol, sulphonamides (sulfa drugs), vancomycin, nitrofurantoin, ciprofloxacin, etc.
People at Risk
Some individuals have higher chances of developing antibiotic allergy. These include people within the age group 20-49 years, and people who are prone to general allergies or have some other antibiotic allergy. Individuals who have chronic illnesses or have a family member suffering from antibiotic allergy are also susceptible to such allergic reactions.
Diagnosis
Diagnosis of antibiotic allergy is done by performing certain tests on the sensitive individual. The doctor asks about the person's medical history and any previous allergic reactions. After performing a physical checkup, he prescribes one of the following tests.
  • Skin Patch Test: An antibiotic patch is placed on the skin and left for 2 days. Later, it is examined for the appearance of any allergic reaction.
  • Skin Prick Test: Forearm skin is gently pricked with a needle, and a small amount of antibiotic is placed on it. The drug is wiped out after some time and any observed reaction is noted.
  • Antibiotic Challenge Test: Increasing doses of antibiotic is administered to the patient to check for the appearance of signs of allergy.
  • Intradermal Test: Antibiotic in liquid form is injected intradermally (under the skin surface) to look for antibiotic allergy.
Treatment
  • The foremost step towards treatment of an antibiotic allergy is to discontinue the antibiotic and seek immediate medical care. Your treatment duration and course will depend upon the severity of allergy symptoms.
  • Simple rashes are treated with antihistamines and/or corticosteroids combined with soothing emollient to control itching and reduce inflammation and redness.
  • To control coughing, wheezing and breathlessness doctors prescribe inhalers.
  • Anaphylactic shock is generally treated with injectable epinephrine.
Parents should watch the symptoms closely and should find out whether their child is allergic to antibiotics. Allergic reactions to antibiotics must not be ignored. Consult a physician if you notice a reaction, and get your medication changed, if following a particular treatment course is important to your health.
Disclaimer: This HealthHearty article is for informative purposes only, and should not be used as a replacement for expert medical advice.